CLL Support Association
9,941 members15,555 posts

Imbruvica side effects

My dad (67) has CLL and has been in remission up until a few weeks ago when his doctor suggested he go on Imbruvica due to consistently falling blood counts.

He started it a few days ago and each day seems to be progressively worse in terms of side effects. Days 1-2 were fine, but these last couple of days have seen some severe back pain and swelling around his right eye coupled with fatigue.

I'm wondering if:

1. The side effects lessen over time

2. If these are pretty common side effects

3. Is there anything we can do to lessen these side effects

I just don't want him to be on something that will make him physically miserable for the rest of his life and unable to let him actually LIVE his life.

Any help would be appreciated!

11 Replies
oldestnewest

Hi I started ibrutinib(same drug) in June this year. Had nausea , fatigue, and various side effects for the first month, - 6 weeks. They have now eased and apart from the fatigue which comes and goes I am feeling much better.. had a couple of bruised eyes as well which soon cleared. Aching joints I am told is part of it, but hopefully the side effects will ease for your dad too. . My swollen nodes went down within 3weeks of being in the drugs. Hope this helps and good luck

5 likes
Reply

Side effects with Ibrutinib generally ease over time. Some patients can obtain some relief if this improvement isn't sufficient by reducing the dose, but that should only be done in discussion with the prescribing specialist, because of the risk that the reduced dose won't keep the CLL in check.

3 likes
Reply

Hiya, I'm sorry this is so miserable for your Dad. The side effects on Ibrutinib vary so much from person to person but fatigue, nausea and general musculoskeletal joint pains are pretty common in the early days.

Hopefully your dad is being carefully watched over the first month or so and he needs to talk to his Dr about the back pain and eye swelling so that they can either reassure him or investigate further.

As Tigger53 says, the side effects do reduce over time but it could be many months. However, Ibrutinib is a very effective treatment for most people and it's most effective, long term, when it's not stopped or reduced in dose. Try to hang in there and he should be able to get over this bump in the road.

I've given the links to a couple of website that detail the possible side effects - don't be scared by the long list, no one gets everything and most people get very few.

MacMillan - simple explanations macmillan.org.uk/cancerinfo...

Chemocare - more detailed chemocare.com/chemotherapy/...

Sending best wishes to you both, take care

8 likes
Reply

Thank you for listing these two links! I printed them out and had my husband read them as well. It is good to have a second pair of eyes that know what to look for!

2 likes
Reply

I am 66 and started Imbruvica 2 1/2 months ago due to CLL coming out of remission 6 years after chemo. . The first month and a half I had episodes of joint pain in my knees and hands. I used ice packs, 20 minutes on, 1 hour off. Also used salonpas pain patches with good results overnight. The episodes have decreased greatly in frequency and intensity. Hope the same for your father.

3 likes
Reply

Im 47, I was in remission for 18 months after chemo. My oncologist put me on Imbruvica 6 weeks ago. I took the drug in the mornings as directed and had several side effects as in joint pain, dizziness and diahreh. I am now taking it 1 hr before bed on an empty stomach with a full bottle of water. I've rarely had any side effects by doing this. I'm sure if your dad tries this it might help him greatly.

4 likes
Reply

I know this is a long time afterward.. but I started Imbruveca 420mg on 4/1/18. By 4/5, my fingers and hands swelled twice their size and I couldn’t touch anything. I had never experienced pain like this in my entire life.. I couldn’t even get dressed, I had to have my sister come and help me get dressed and put me in the car to take me to the Oncologist office and the doctor said this was a very rare side effect and gave me 10 mg of prednisone for five days to decrease the swelling and pain and then I started back on 140 mg which seems to be working but I am still needing to take the prednisone low dose because it is still attacking my wrists or my ankles or my knees and it is transient and fairly continuous.. I have always taken this in the morning and I am wondering if the nighttime dosage would somehow help??

Reply

It's certainly worth trying switching to taking your daily dose before going to sleep. Many do so to avoid or at least reduce GI issues.

Reply

I'm starting IB this week-Thanks everyone for sharing your IB experience and remedies. Wishing everyone a steady course. bill

3 likes
Reply

Thanks for the advice, everyone.

Reply

They should improve over time. I take them 2 hours after dinner so that it does not interfere with food. If I have fatigue I am sleeping too. Ask your doctor if that is ok,

1 like
Reply

You may also like...